Alert archive / Kansas / High Wind Watches in 2017

High Wind Watch 3, NWS Goodland, KS

December 7, 20174 counties in Kansas; Dundy County, Nebraska

NWS Goodland, KS issued this high wind watch at Dec 7, 2017, 2:39 PM CST for 4 counties in Kansas; Dundy County, Nebraska. It took effect at Dec 8, 2017, 11:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 7, 2017, 2:39 PM CST (20:39 UTC)
In effect from
Dec 8, 2017, 11:00 AM CST
Expired
Dec 8, 2017, 4:00 AM CST
In force
Issued by
NWS Goodland, KS

Counties Cheyenne County, KS, Greeley County, KS, Sherman County, KS, Wallace County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 5 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS73 KGLD 072039
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
139 PM MST Thu Dec 7 2017

COZ090>092-080600-
/O.NEW.KGLD.HW.W.0007.171208T1700Z-171209T0000Z/
Yuma County-Kit Carson County-Cheyenne County-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
and Cheyenne Wells
139 PM MST Thu Dec 7 2017

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 5 PM MST FRIDAY...

The National Weather Service in Goodland has issued a High Wind
Warning, which is in effect from 10 AM to 5 PM MST Friday.

* Peak Winds...North winds 30 to 40 mph with gusts to around 60 
  mph.

* Timing/Duration...Late morning through the afternoon.

* Other Impacts...Strong winds will cause blowing dust that will
  cause some reductions in the visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means strong winds are either occurring or
imminent which could lead to property damage...reduced visibility
in blowing dust...and loss of vehicle control. A High Wind
Warning is issued for sustained wind speeds of at least 40 mph or
gusts of 58 mph or more.

&&

$$

KSZ001-013-027-041-NEZ079-080600-
/O.NEW.KGLD.HW.A.0003.171208T1700Z-171209T0000Z/
Cheyenne-Sherman-Wallace-Greeley-Dundy-
Including the cities of St. Francis, Bird City, Goodland, 
Sharon Springs, Tribune, and Benkelman
139 PM MST Thu Dec 7 2017 /239 PM CST Thu Dec 7 2017/

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON...

The National Weather Service in Goodland has issued a High Wind
Watch, which is in effect from Friday morning through Friday
afternoon.

* Peak Winds...North winds 30 to 40 mph with gusts to 60 mph.

* Timing/Duration...Late morning through the afternoon.

* Other Impacts...Strong winds will cause blowing dust that will
  cause some reductions in the visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means the potential exists for hazardous wind
conditions with sustained winds of at least 40 mph or gusts of
58 mph or greater. Secure loose outdoor items now and stay tuned
for later forecasts and possible high wind warnings.

&&

$$
2 follow-up statements
233 
WWUS73 KGLD 080519
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
1019 PM MST Thu Dec 7 2017

COZ090>092-081330-
/O.CON.KGLD.HW.W.0007.171208T1700Z-171209T0000Z/
Yuma County-Kit Carson County-Cheyenne County-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
and Cheyenne Wells
1019 PM MST Thu Dec 7 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM TO 5 PM MST
FRIDAY...

* Peak Winds...North winds 30 to 40 mph with gusts to around 60 
  mph.

* Timing/Duration...Winds will quickly increase around 10 AM,
  reaching a peak around noon then quickly decline around 4 PM.

* Other Impacts...Strong winds will cause blowing dust that will
  cause reductions in the visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means strong winds are either occurring or
imminent which could lead to property damage...reduced visibility
in blowing dust...and loss of vehicle control. A High Wind
Warning is issued for sustained wind speeds of at least 40 mph or
gusts of 58 mph or more.

&&

$$

KSZ001-013-027-041-NEZ079-081330-
/O.CON.KGLD.HW.A.0003.171208T1700Z-171209T0000Z/
Cheyenne-Sherman-Wallace-Greeley-Dundy-
Including the cities of St. Francis, Bird City, Goodland, 
Sharon Springs, Tribune, and Benkelman
1019 PM MST Thu Dec 7 2017 /1119 PM CST Thu Dec 7 2017/

...HIGH WIND WATCH REMAINS IN EFFECT FROM 10 AM MST /11 AM CST/
FRIDAY THROUGH FRIDAY AFTERNOON...

* Peak Winds...North winds 30 to 40 mph with gusts to 60 mph.

* Timing/Duration...Winds will quickly increase late morning,
  reaching a peak around noon, then quickly decline in the late
  afternoon.

* Other Impacts...Strong winds will cause blowing dust that will
  cause reductions in the visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means the potential exists for hazardous wind
conditions with sustained winds of at least 40 mph or gusts of
58 mph or greater. Secure loose outdoor items now and stay tuned
for later forecasts and possible high wind warnings.

&&

$$
jtl
144 
WWUS73 KGLD 081000
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
300 AM MST Fri Dec 8 2017


KSZ001-013-027-041-NEZ079-081100-
/O.CAN.KGLD.HW.A.0003.171208T1700Z-171209T0000Z/
Cheyenne-Sherman-Wallace-Greeley-Dundy-
Including the cities of St. Francis, Bird City, Goodland, 
Sharon Springs, Tribune, and Benkelman
300 AM MST Fri Dec 8 2017 /400 AM CST Fri Dec 8 2017/

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Goodland has cancelled the High
Wind Watch.

Northwest winds are no longer expected to reach warning criteria.
However, wind gusts of 50 to 55 mph are expected for much of the
day which will produce some blowing dust and reduced visibilities
at times. 


$$

COZ090>092-081800-
/O.CON.KGLD.HW.W.0007.171208T1700Z-171209T0000Z/
Yuma County-Kit Carson County-Cheyenne County-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
and Cheyenne Wells
300 AM MST Fri Dec 8 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
5 PM MST THIS AFTERNOON...

* Peak Winds...North winds 30 to 40 mph with gusts to around 60 
  mph.

* Timing/Duration...Winds will quickly increase around 10 AM,
  peaking between 11 AM and 2 PM then slowly decreasing through 5
  PM. 

* Other Impacts...Strong winds will cause blowing dust that will
  cause reductions in visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means strong winds are either occurring or
imminent which could lead to property damage...reduced visibility
in blowing dust...and loss of vehicle control. A High Wind
Warning is issued for sustained wind speeds of at least 40 mph or
gusts of 58 mph or more.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind watch went out at Dec 7, 11:42 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Dec 7, 11:42 AM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1042 AM MST Thu Dec 7 2017

.UPDATE...
Issued at 809 AM MST Thu Dec 7 2017

Area 12z soundings showing that area is solidly in the dendritic
zone. Many locations are experiencing flurries with minimal amount
of lift going. So based on where the cloud deck is right now, am
inserting flurries for the rest of the morning for now.

&&

.SHORT TERM...(Today and tonight)
Issued at 241 AM MST Thu Dec 7 2017

Today, winds will be coming up to 20-25 mph with higher gusts.
Temperatures will again be impacted by CAA and cloud cover, so
highs will be sitting in the mid 30s, and bring our lows up to the
mid and upper 20s. Mid level forcing may be enough to generate
some light rain and snow mix this afternoon into tonight, with the
best chances for the counties around the Colorado Kansas line.

Friday's main concerns will be fire weather conditions and a very
strong round of wind gusts for our western CWA. Becoming more
confident based on local wind gust guidance that we could see
gusts up to 45-50 knots for our western CWA. Grids show a lower
value to blend with surrounding offices. Wind criteria will be met
for fire weather concerns, but borderline RH values are still
holding back the issuance of a watch or warning.

Saturday, NNW winds will hang in the 25-30 mph range, and will
bring in drier conditions  and mostly clear skies. Highs will be
in the mid 50s with lows in the mid 20s. Expecting, if the
guidance holds, to be issuing fire weather hazards.

.LONG TERM...(Sunday through Wednesday)
Issued at 1250 AM MST Thu Dec 7 2017

The forecast area will remain in between upper level high pressure
over the west with low pressure over the east/northeast. Toward the
end of the period the influence of the upper low will be felt and
the upper high pushed west off the west coast. For our area this
means the warmest day will be Sunday with highs around 60. For
Monday through Wednesday we should see afternoon temperatures in the
50s with lows in the 20s to around 30 (mildest Sunday night and
Tuesday night). Will have to watch for the possibility of light
precipitation during the day Monday as some moisture in the 850-
500mb layer moves through from the north. Looks like another windy
day Monday afternoon as well with northwest winds gusting to 40 mph
or so at present time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1032 AM MST Thu Dec 7 2017

For Kgld, barely mvfr or just above mvfr ceilings are expected
this afternoon. Northwest winds of near 18 knots gusting to 25
knots are expected. From late this afternoon into early this
evening very light snow or flurries is expected near the site and
have included vcsh. Until 06z west to northwest winds will be near
12 knots. At that time, northwest winds will increase to near 17
knots with gusts to near 24 knots. Beginning at 14z the sustained
speeds and gusts will increase about 7 knots.

For Kmck, vfr conditions are expected through the period. West to
northwest winds of 7 to 12 knots are expected through tomorrow
morning. At 16z, the winds will shift to the northwest at near 16
knots with gusts to near 24 knots.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...EV
LONG TERM...99
AVIATION...BULLER
Hazardous weather outlook, Dec 7, 11:32 AM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1032 AM MST Thu Dec 7 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1032 AM MST Thu Dec 7 2017 /1132 AM CST Thu Dec 7 2017/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Northwest wind gusts could approach or exceed 60 mph on Friday. High
wind watches and warnings may be needed.

On Friday and Saturday, elevated fire weather conditions are
possible along and west of the Colorado border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 2:48 PM CSTFire Weather WatchGLDCheyenne, Greeley, Sherman, Wallace13 hr

Nearby

High Wind Watches in Kansas, 2017High Wind Watches in Nebraska, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.